If one has hepatitis C, it is essential that one is careful while taking any medication, as liver cirrhosis makes it harder for the liver to metabolize some drugs.
Acetaminophen(APAP), if taken in excess, may cause liver failure. Acetaminophen (Tylenol or paracetamol), one of the most commonly used pain killer medication across the world, is safe in mild doses even for people with liver diseases, but can cause liver failure or even death in some cases, at just double the maximum recommended dose. While most deaths are caused by intentionally taking it in excess, the fact remains that a lot of over the counter/prescribed medicines such as cough syrups, also contain acetaminophen, which people are unaware of. This may lead to an unintentional overdose.
Precautions to be kept in mind while taking Tylenol/paracetamol include:
- Following the prescribed dose, with an upper limit of 1000mg for one dose.
- Talking to the doctor about the correct dose.
- For pre/post-liver transplant patients, doctors normally advise a dose of 2000 mg per day, for normal healthy adults it is around 3000mg. Excess of 4000 mg per day is not advisable, even for healthy adults.